Texas, 2012

Flash Flooding and Hail in Texas, April 11 to 12, 2012

April 11 to 12, 2012 · NWS AMA · 24 events in 6 counties and zones

Severe thunderstorms developed and moved across the western and central Texas Panhandle during the mid afternoon through the evening and late night hours producing extreme amounts of hail as well as strong thunderstorm wind gusts. The very heavy rainfall from the thunderstorms also resulted in some flash flooding problems.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the western and central Texas Panhandle during the mid afternoon through the evening and late night hours producing extreme amounts of hail as well as strong thunderstorm wind gusts. The very heavy rainfall from the thunderstorms also resulted in some flash flooding problems. The strong thunderstorm wind gusts resulted in downed tree limbs and the flash flooding and hail accumulations caused stalled vehicles and closed highways. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 11, 11:39 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 11, 11:39 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1239 PM CDT WED APR 11 2012

.UPDATE...
UPDATED PREVIOUS FORECAST AND GRIDS TO REMOVE MORNING WORDING AND TO
CHANGE TO CATEGORICAL TO AREAL COVERAGE WORDING FOR PRECIP TODAY.
ALSO...ADDED MENTION OF SEVERE TO AFTERNOON CONVECTION. UPDATED WIND
GRIDS ALONG WITH SMOKE MANAGEMENT GRIDS IN THE FIRE WEATHER PRODUCTS.

ALL PUBLIC AND FIRE WEATHER PRODUCTS HAVE BEEN UPDATED AND SENT.

SCHNEIDER

&&

.AVIATION...
UPPER RIDGE MOVES EAST OF THE TAF SITES TODAY AND ALLOWS FOR PLENTY
OF UPPER LEVEL SUPPORT TO TRIGGER SCATTERED CONVECTION THROUGH LATE
TONIGHT. CARRIED VCTS IN PREVAILINGS GROUPS OF THE THREE TAFS THROUGH
THIS EVENING WITH TEMPO GROUPS MENTIONED GENERALLY BETWEEN ABOUT 21Z
TODAY AND 00Z THURSDAY...AND BETWEEN 02Z AND 08Z THURSDAY. GENERALLY
VFR CONDITIONS OUTSIDE CONVECTION WITH MVFR TO IFR CONDITIONS IN AND
NEAR CONVECTION. MAY ALSO SEE LOW CLOUDS AND FOG IN EARLY MORNING
BETWEEN ABOUT 10Z AND 15Z THURSDAY PRODUCING IFR AND POSSIBLY EVEN
LIFR CONDITIONS...BUT SHOULD QUICKLY IMPROVE TO VFR BETWEEN 15Z AND
18Z THURSDAY. MOSTLY SOUTHEASTERLY TO SOUTHERLY WINDS WHICH WILL
INCREASE TO AROUND 15 TO 25 KNOTS WITH HIGHER GUSTS THIS
AFTERNOON...BECOMING SOUTH AND SOUTHWEST AFTER 15Z THURSDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 751 AM CDT WED APR 11 2012/

UPDATE...
UPDATED TAFS AND AVIATION DISCUSSION FOR LOW CEILINGS AT KGUY.

AVIATION...
STRATUS HAVE LOWERED CEILINGS TO IFR LEVELS AT KGUY...AND SHOULD
PERSIST UNTIL 14Z-15Z.

NF

PREV DISCUSSION... /ISSUED 724 AM CDT WED APR 11 2012/

AVIATION...
FOR THE 12Z TAFS...VFR CONDITIONS EXPECTED TO START THE PERIOD AT ALL
TAF SITES...WITH SOME MIDDLE AND HIGH LEVEL CLOUDS REMAINING FROM
OVERNIGHT SHOWERS AND THUNDERSTORMS. LOW CLOUDS ALONG THE EASTERN
EDGE OF THE PANHANDLES THIS MORNING SHOULD NOT IMPACT ANY OF THE
SITES. WINDS WILL BE GENERALLY OUT OF THE SOUTH TO SOUTHEAST BY MID-
MORNING ACROSS THE AREA...STRENGTHENING AND BECOMING GUSTY BY LATE
MORNING. A STATIONARY FRONT STRETCHED ACROSS THE PANHANDLES IS
EXPECTED TO BECOME A FOCUS FOR THUNDERSTORM ACTIVITY LATER THIS
AFTERNOON AND INTO THE EVENING. THE BEST CHANCES FOR TSRA ARE FROM
21Z-00Z AT KDHT...22Z-01Z AT KAMA...AND 23Z-02Z AT KGUY...WITH A
POSSIBILITY FOR FURTHER SHOWERS AND THUNDERSTORMS THROUGH 06Z AT ALL
SITES. PERIODS OF MVFR CONDITIONS MAY ACCOMPANY THE PRECIPITATION
THIS AFTERNOON. EXPECT LOW CLOUDS TO LOWER CEILINGS TO IFR LEVELS AT
KGUY AFTER 03Z.

NF

PREV DISCUSSION... /ISSUED 514 AM CDT WED APR 11 2012/

DISCUSSION...
MAIN FORECAST CONCERN LIES WITH THUNDERSTORM POTENTIAL OVER THE NEXT
FEW DAYS AND ASSOCIATED SEVERE WEATHER THREAT.

A FEW SHOWERS AND THUNDERSTORMS WERE STILL LINGERING ACROSS THE
PANHANDLES EARLY THIS MORNING. A QUASI-STATIONARY FRONT REMAINS
DRAPED NORTHWEST TO SOUTHEAST ACROSS THE PANHANDLES...AND A WEAK
/20-30 KT/ LLJ HAS HELPED MAINTAIN SOME SCATTERED SHOWERS AND STORMS
ACROSS THE NORTHERN TX PANHANDLE MUCH OF THE NIGHT TO THE NORTH OF
THIS BOUNDARY. A FEW ADDITIONAL SHOWERS AND STORMS HAVE DEVELOPED
FARTHER SOUTH ALONG AN OUTFLOW BOUNDARY KICKED OUT BY THE NORTHERN
CONVECTION. FARTHER NORTHEAST...A BAND OF STRONGER ELEVATED
CONVECTION STRETCHED ACROSS SOUTH CENTRAL KS AND NORTHERN OK WITHIN A
ZONE OF H85 WAA NORTH OF THE SURFACE FRONT. WATER VAPOR IMAGERY
SHOWED AN UPPER RIDGE OVER THE HIGH PLAINS...WITH QUITE A BIT OF MID
TO UPPER-LEVEL MOISTURE IN PLACE.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO IMPACT THE PANHANDLES
TODAY. MAY SEE A COUPLE SHOWERS AND THUNDERSTORMS THIS MORNING...BUT
BETTER CHANCES WILL COME THIS AFTERNOON AND TONIGHT. A POTENT MID
/UPPER-LEVEL SHORTWAVE WILL TRACK FROM SOUTHERN CA NORTHEAST ACROSS
THE CENTRAL GREAT BASIN TODAY AND INTO THE NORTHERN ROCKIES TONIGHT.
ASSOCIATED HEIGHT/PRESSURE FALLS OVER THE ROCKIES AND WESTERN HIGH
PLAINS WILL HELP MAINTAIN A MOIST SOUTHEAST LOW-LEVEL FLOW ACROSS
THE REGION. THIS LOW-LEVEL MOISTURE WILL TEAM WITH STEEP MID-LEVEL
LAPSE RATES TO YIELD MLCAPES OF 1000 TO 1500 J/KG. QUITE A BIT OF MID
TO HIGH CLOUDS /AND LOW CLOUDS ACROSS THE NORTHEAST/ WILL SERVE TO
TEMPER INSTABILITY FROM HIGHER VALUES. THIS INSTABILITY COMBINED WITH
DEEP LAYER SHEAR AROUND 40 KTS WILL SUPPORT ORGANIZED CONVECTION THIS
AFTERNOON INTO TONIGHT...INCLUDING A FEW SUPERCELLS...AND ANOTHER
THREAT FOR SEVERE WEATHER. EXPECT STORMS TO DEVELOP THIS AFTERNOON
ALONG ZONE OF ENHANCED SURFACE CONVERGENCE NEAR THE FRONT DRAPED
NORTHWEST TO SOUTHEAST ACROSS THE AREA. MAY ALSO SEE A FEW SCATTERED
STORMS DEVELOP AWAY FROM THE BOUNDARY AS DAYTIME HEATING ERODES THE
CAP...AND MODELS ALSO SHOW A WEAK MID-LEVEL PERTURBATION WORKING ACROSS
THE AREA. ADDITIONAL STORMS WILL DEVELOP ACROSS EASTERN NM NEAR THE
SURFACE TROUGH/DRYLINE. CONVECTION EXPECTED TO INCREASE IN COVERAGE
LATE THIS AFTERNOON AND EVENING...AND LIKELY CONGEAL INTO AT LEAST A
LOOSELY ORGANIZED MCS LATE THIS EVENING/TONIGHT AS STORMS MOVE EAST
OUT OF EASTERN NM. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE
PRIMARY HAZARDS WITH THESE STORMS. CANNOT RULE OUT AN ISOLATED
TORNADO THOUGH GIVEN VEERING LOW-LEVEL WIND PROFILES...AND SURFACE
FRONT AND POSSIBLY OTHER REMNANT OUTFLOW BOUNDARIES AROUND WHICH MAY
INCREASE THE LOW-LEVEL SHEAR/SRH. LOCALLY HEAVY RAIN WILL BE
POSSIBLE AS WELL AS PWATS NEAR 1 INCH. A 40-45 KT LLJ WILL HELP TO
SUSTAIN STORMS TONIGHT...BUT PRECIP CHANCES WILL WANE FROM WEST TO
EAST AS THE CONVECTION PROPAGATES EASTWARD.

THE UPPER RIDGE WILL BE SHUNTED EAST TONIGHT AND THURSDAY AS
INDIVIDUAL SHORTWAVES SERVE TO CARVE OUT AN UPPER TROUGH OVER THE
WESTERN CONUS. SOUTHWEST FLOW ALOFT WILL DEVELOP OVER THE
AREA...PROMOTING A DEEPENING LEE SURFACE TROUGH ON THURSDAY AND
ALLOWING THE DRYLINE TO MIX INTO THE EASTERN PANHANDLES THURSDAY
AFTERNOON. SEVERE WEATHER WILL ONCE AGAIN BE POSSIBLE ALONG AND EAST
OF THE DRYLINE AS MLCAPES WILL BE AROUND 1500 J/KG AND DEEP LAYER
SHEAR WILL AVERAGE 35-45 KTS. THE BIGGEST QUESTION AT THIS POINT IS
HOW FAR EAST THE DRYLINE MIXES...AND HENCE HOW MUCH OF THE PANHANDLES
ARE IMPACTED BY THE SEVERE WEATHER THREAT. LARGE HAIL AND DAMAGING
WINDS WILL AGAIN BE THE MAIN HAZARDS...BUT THE TORNADO THREAT LOOKS A
LITTLE MORE APPRECIABLE. SHEAR VECTORS ORIENTED PERPENDICULAR TO THE
DRYLINE WILL HELP TO PROMOTE DISCRETE SUPERCELLS...AND LOW-LEVEL
SHEAR AND SRH WILL ALSO BE STRONGER AHEAD OF THE DRYLINE DURING THE
LATE AFTERNOON AND EVENING HOURS /OWING LARGELY TO A STRONGER LLJ/.
LCL/S PROGGED TO BE A LITTLE LOWER AS WELL. WEST OF THE
DRYLINE...GUSTY DRY SOUTHWESTERLY WINDS WILL PREVAIL.

SOUTHWEST FLOW ALOFT WILL STRENGTHEN ON FRIDAY...KEEPING THE DRYLINE
A LITTLE FARTHER EAST INTO FAR WESTERN OK. HOWEVER IT APPEARS THAT THE
DRYLINE MAY RETREAT INTO THE FAR EASTERN PANHANDLES LATE FRIDAY
AFTERNOON AND EVENING IN RESPONSE TO DEEPENING SURFACE LOW PRESSURE
OVER THE CENTRAL HIGH PLAINS. THUS HAVE ADDED SOME POPS TO THESE FAR
EASTERN AREAS FRIDAY AFTERNOON INTO FRIDAY NIGHT. IF ANY STORMS
DEVELOP IN THE CWA...THEY COULD BE SEVERE. AN UPPER LOW IS PROGGED TO
CLOSE OFF IN THE BASE OF THE WESTERN TROUGH AND MOVE INTO THE FOUR
CORNERS REGION ON SATURDAY. STRONG SOUTHWEST FLOW ALOFT AHEAD OF THIS
SYSTEM SHOULD KEEP THE DRYLINE /AND ATTENDANT THUNDERSTORM CHANCES/
EAST OF THE CWA SATURDAY AND SATURDAY NIGHT...ALTHOUGH WILL HAVE TO
KEEP AN EYE ON THE FAR SOUTHEAST SATURDAY NIGHT AS THE DRYLINE MAY
RETREAT INTO THIS AREA. WEST OF THE DRYLINE...WARM...WINDY...AND DRY
CONDITIONS CAN BE EXPECTED FRIDAY AND SATURDAY.

THE CLOSED UPPER LOW WILL WORK EAST AND EVENTUALLY NORTHEAST INTO THE
CENTRAL PLAINS SUNDAY AND MONDAY. THE GFS AND CMC GEM KEEP THE LOW
CLOSED...WHILE THE ECMWF OPENS IT AS IT EJECTS NORTHEAST. THE FORMER
TWO SOLUTIONS WOULD LIKELY DRY SLOT THE PANHANDLES...WHILE THE ECMWF
MAY BRING SOME SHOWERS SUNDAY/MONDAY ON THE BACKSIDE OF THE SYSTEM.
FOR NOW WILL MAINTAIN A DRY FORECAST...BUT WILL HAVE TO KEEP AN EYE
ON THIS TIME PERIOD. HEIGHT FALLS AND A PACIFIC COLD FRONT WILL BRING
COOLER TEMPERATURES SUNDAY...WITH A REINFORCING COLD FRONT MOVING
SOUTH THROUGH THE AREA SUNDAY NIGHT OR MONDAY KNOCKING TEMPS DOWN A
LITTLER FURTHER. MODERATING TEMPERATURES AND DRY CONDITIONS ARE
FORECAST TUESDAY AND WEDNESDAY AS THE LOW PULLS AWAY FROM THE AREA.

KB

FIRE WEATHER...
MOIST SOUTHEAST WINDS AND RAIN CHANCES WILL MINIMIZE ANY FIRE WEATHER
CONCERNS TODAY. THE DRYLINE WILL MOVE INTO THE EASTERN PANHANDLES ON
THURSDAY...AND INTO THE FAR EASTERN PANHANDLES OR WESTERN OKLAHOMA
FRIDAY AND SATURDAY. WEST OF THE DRYLINE...SOUTHWEST WINDS WILL
INCREASE INTO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS WHILE RELATIVE
HUMIDITY VALUES FALL TO 10 TO 20 PERCENT. THUS THE POTENTIAL FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL EXIST...BUT WILL BE
DEPENDENT ON THE STATE OF FUELS AND RECENT RAINFALL. WILL HOLD OFF ON
ISSUING ANY FIRE WEATHER WATCHES AT THIS POINT SINCE MANY LOCATIONS
HAVE RECEIVED RAINFALL THE PAST COUPLE OF DAYS AND MORE RAIN IS
FORECAST TODAY AND TONIGHT. ALSO...FUELS ARE GREENING UP IN MANY
LOCATIONS. HOWEVER...DEPENDING ON WHERE AND HOW MUCH RAIN FALLS TODAY
AND TONIGHT...FIRE WEATHER WATCHES AND RED FLAG WARNINGS MAY NEED TO
BE CONSIDERED FOR THE THURSDAY THROUGH SATURDAY PERIOD. RELATIVE
HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT SUNDAY INTO MID
NEXT WEEK...PRECLUDING ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Apr 11, 2:15 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT WED APR 11 2012

OKZ001>003-TXZ001>020-121100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
315 PM CDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES
UNTIL 10 PM CDT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE
PANHANDLES THIS EVENING AND TONIGHT. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND TORANDOES BEING
THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN MAY ALSO OCCUR WITH THESE
STORMS.

CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO BREEZY
SOUTHEAST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES
THURSDAY AFTERNOON AND EVENING...AND AGAIN FRIDAY AFTERNOON AND
FRIDAY NIGHT. SEVERE WEATHER WILL BE POSSIBLE BOTH DAYS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN HAZARDS...BUT SOME THREAT WILL
ALSO EXIST FOR ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS EVENING AND TONIGHT...AND ACROSS EASTERN PORTIONS OF
THE PANHANDLES THURSDAY AND FRIDAY.

CLK

In the hours before

Local storm report, Apr 11, 8:34 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
934 AM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             20 ENE TEXLINE          36.49N 102.69W
04/10/2012  E1.00 INCH       DALLAM             TX   PUBLIC

&&

EVENT NUMBER AMA1200223

SMB
Special weather statement, Apr 11, 12:05 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
105 PM CDT WED APR 11 2012

OKZ003-TXZ004-005-111900-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
105 PM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT FOR OCHILTREE...LIPSCOMB
AND BEAVER COUNTIES.

AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF WOLF CREEK
PARK...OR ABOUT 14 MILES SOUTHEAST OF PERRYTON...MOVING NORTHEAST AT
10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 11, 12:48 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
148 PM CDT WED APR 11 2012

TXZ006>008-011-012-111945-
HARTLEY TX-HUTCHINSON TX-MOORE TX-OLDHAM TX-POTTER TX-
148 PM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT FOR POTTER...OLDHAM...
MOORE...HUTCHINSON AND HARTLEY COUNTIES.

AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF MASTERSON...OR
ABOUT 19 MILES SOUTH OF DUMAS...MOVING NORTHEAST AT 15 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 11, 1:31 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT WED APR 11 2012

TXZ006-112030-
HARTLEY TX-
231 PM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR HARTLEY COUNTY.

AT 229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF ROMERO...OR
ABOUT 13 MILES NORTHEAST OF NARA VISA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Apr 11, 2:28 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             19 N AMARILLO           35.48N 101.82W
04/11/2012  E1.00 INCH       POTTER             TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1200224

SFJ

The radar

The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
April 11, 2:28 PM CST to 2:29 PM CST
Where
Potter County, 16.45 mi E of Valle de Oro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.480, -101.820

Flash Flood, Potter

When
April 11, 2:40 PM CST to 7:00 PM CST
Where
Potter County, 14.27 mi NE of Valle de Oro to 13.67 mi NE of Valle de Oro
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
35.610, -101.950

A severe and slow moving thunderstorm over northern Potter County, about 3 miles south of Masterson, brought a tremendous amount of hail and very heavy rain across U.S. Highway 287. The National Weather Service doppler radar estimated that 5-6 inches of rain fell in a very small area in northern Potter County, approximately 26 miles north of Amarillo. Most of this rain fell in one to two hours during the late afternoon. Large hail, up to the size of golfballs, fell in addition to the heavy rain. The runoff from the heavy rain pushed the hail into 3-4 foot drifts across Highway 287. The highway was closed for over 12 hours due to the water flooding the roadway and the hail drifts. The runoff from the heavy rain also caused a normally dry creek to rise about 15 feet, approximately 23 miles north of Amarillo. The creek was reported to have risen to the bottom side of a bridge on Highway 287. A storm survey nearly 20 hours after the event revealed hail was still piled up to 3 feet in places and remained as large as ping pong balls. At the bridge site, severe erosion of the bankment just downstream of the bridge was noted.

Hail, Potter

When
April 11, 4:20 PM CST to 4:21 PM CST
Where
Potter County, 25.03 mi N of (Ama)amarillo Intl A
Measured
2.75 in hail
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
35.580, -101.670

Hail, Potter

When
April 11, 4:32 PM CST to 4:33 PM CST
Where
Potter County, 24.71 mi NNE of (Ama)amarillo Intl A
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.570, -101.630

Hail, Carson

When
April 11, 4:33 PM CST to 4:34 PM CST
Where
Carson County, 8.08 mi WNW of Mc Bride
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.570, -101.600

Hail, Carson

When
April 11, 4:33 PM CST to 4:34 PM CST
Where
Carson County, 8.08 mi WNW of Mc Bride
Measured
1.75 in hail
Reported by
Public
Coordinates
35.570, -101.600

Hail, Potter

When
April 11, 4:35 PM CST to 4:36 PM CST
Where
Potter County, 21.78 mi N of (Ama)amarillo Intl A
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.530, -101.650

Hail, Carson

When
April 11, 4:43 PM CST to 4:44 PM CST
Where
Carson County, 8.4 mi WNW of Mc Bride
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.580, -101.600

Hail, Hutchinson

When
April 11, 5:16 PM CST to 5:17 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

Hail, Hutchinson

When
April 11, 5:29 PM CST to 5:30 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

Hail, Hutchinson

When
April 11, 5:39 PM CST to 5:40 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.660, -101.400

Hail, Hutchinson

When
April 11, 5:47 PM CST to 5:48 PM CST
Where
Hutchinson County, 2.35 mi ENE of Fritch
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.640, -101.560

Hail, Hutchinson

When
April 11, 5:53 PM CST to 5:54 PM CST
Where
Hutchinson County, 2.35 mi ENE of Fritch
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.640, -101.560

Thunderstorm Wind, Hutchinson

When
April 11, 6:00 PM CST to 6:01 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Trained Spotter
Coordinates
35.660, -101.400

A trained spotter reported that two inch diameter tree limbs were broken off by the strong thunderstorm wind gusts. No injuries and no other damage were reported.

Flash Flood, Hutchinson

When
April 11, 6:30 PM CST to 11:00 PM CST
Where
Hutchinson County, 0.73 mi NNE of Fritch to 0.97 mi NE of Fritch
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.640, -101.595

A trained spotter reported that Texas State Highway 136 in the town of Fritch, Texas was closed due flowing water. The trained spotter also reported that there was two feet of water at the intersection of Texas State Highway 136 and Canadian Drive. There were vehicles which were stalled in the street. The side streets were also reported to have water flowing from curb to curb. There were no reports of injuries.

Hail, Deaf Smith

When
April 11, 6:45 PM CST to 6:46 PM CST
Where
Deaf Smith County, 0.69 mi S of Dawn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.910, -102.200

Hail, Deaf Smith

When
April 11, 6:46 PM CST to 6:47 PM CST
Where
Deaf Smith County, 0.69 mi S of Dawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.910, -102.200

Hail, Randall

When
April 11, 7:06 PM CST to 7:07 PM CST
Where
Randall County, 3.07 mi SW of Umbarger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.920, -102.140

The trained spotter reported that there was a lot of hail covering the ground.

Hail, Randall

When
April 11, 7:27 PM CST to 7:28 PM CST
Where
Randall County, 0.57 mi W of Umbarger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.950, -102.110

The trained spotter reported that the hail was covering U.S. Highway 60 and that the roads were slick in the town of Umbarger, Texas.

Flash Flood, Randall

When
April 11, 7:30 PM CST to 11:00 PM CST
Where
Randall County, 1.07 mi NNW of Canyon to 1.24 mi NNW of Canyon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.995, -101.925

The Emergency Manager reported that there was two and a half feet of flowing water at Hunsley Hills Boulevard and the Palo Duro Creek Golf Course in the Hunsley Hills section of Canyon, Texas. There were no reports of damage or injuries.

Flash Flood, Moore

When
April 11, 10:09 PM CST to April 12, 1:00 AM CST
Where
Moore County, 1.37 mi WNW of Etter to 1.71 mi SW of Etter
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.036, -102.023

The Moore County Emergency Manager reported that County Road E and Farm to Market Road 281 were closed due to flowing water. There were numerous homes and businesses that were flooded in the Etter and Cactus, Texas areas. There were no reports of injuries.

Hail, Moore

When
April 11, 10:38 PM CST to 10:39 PM CST
Where
Moore County, 0.89 mi SW of Cactus
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.040, -102.010

Hail, Moore

When
April 11, 11:07 PM CST to 11:08 PM CST
Where
Moore County, 3.43 mi WNW of Dumas Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.860, -102.080

Hail, Moore

When
April 11, 11:16 PM CST to 11:17 PM CST
Where
Moore County, 2.88 mi WNW of Dumas Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.860, -102.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376556, 376551, 376557, 376559, 376560, 376577, 376561, 376563, 376564, 376566, 376567, 376568, 376569, 376578, 376552, 376573, 376570, 376571, 376572, 376553, 376554, 376574, 376575, 376576.